I need surgery

Discussion in 'The Watercooler' started by rejectedmom, Mar 2, 2007.

  1. rejectedmom

    rejectedmom New Member

    My hand has been numb for almost a year. NOT carpal tunnel. It is a Ulnar nerve crush at the elbow. I had the EMG last week. I am told that if I don't have the surgery to remove the the bone surrounding this nerve I will progress to total paraylisis and may not ever recover the use of my hand.


    The doctor is not happy that I cannot take any narcotic drugs for pain due to severe allergic reactions that cannot be managed by other medicines. When he asked what I could take I told him Motrin and he almost fell off his stool. He said that I was going to be in a lot of pain because Motrin would not cut it.

    Has anyone had or know anyone who has had a Medial epicondylectomy? What is the pain level for this surgery. I can tolerate alot of pain. I only took motrin after a full adominal hysterectomy. i took nothing except a couple of Advil for my cracked rib. Is this pain worse than that? -RM
     
  2. dreamer

    dreamer New Member

    I do not have answers to your questions but I did want to wish you all the best.
     
  3. Suz

    Suz (the future) MRS. GERE

    :surprise:OUCH! :surprise:

    I'm sorry, RM.

    I don't have any info either but wanted to wish you good luck and a quick recovery.

    Suz
     
  4. rejectedmom

    rejectedmom New Member

    Thanks Dreamer and Suz. I am scheduled for the 28th of March. Physical, bloodwork and EKG on the 15th. I am starting to get very nervous. I really was not afraid until I saw this doctor's reaction to the pain medication situation. I recouperated from arthroscopic Knee surgery and a full adominal (not laproscopic) hysteroectomy with no pain medications so I was not too frightened before the surgeon wigged out on me.
     
  5. dreamer

    dreamer New Member

    if it helps any? I had non arthroscopic (full sized incision etc) surgery with no pain medications?
     
  6. Sunlight

    Sunlight Active Member

    I do not know about that. I do wish you well and a speedy painless recovery.
     
  7. rejectedmom

    rejectedmom New Member

    Thanks Janet.

    Dreamer, I guess I am only going to know if I can tolerate the pain by going through with the surgery. I will just plan on hurting alot and being a Growling Bear for a while. The doctor said he might inject me with novacain to numb the nerves. he said that will give me a few of hours of post operative comfort. I am told that bone surgery is the most painful next to burns. The good thing is that it isn't going to be forever and I most likely will not progress to paralysis of the hand by having the surgery. Heck I guess I could forgo the Motrin and just get drunk for a few days LOL. -RM
     
  8. Shari

    Shari IsItFridayYet?

    I had to have knee surgery and they drilled into my femur and it hurt like nothing I've ever felt. I don't recall the pain medication they sent me home with, but it made me sicker than a dog, to where I couldn't hold down the ibuprofen, so needless to say, I didn't take it. I was 3 days out before we found something that I could take.

    It was a long three days, but I made it. It hurt, but lots and lots of ice to numb the area helped. Ask for a cryo-cuff, that thing was my lifesaver. Its a thing that you velcro onto your elbow (in my case knee, but they make them for many joints), then you fill with ice water from a cooler. When it gets warm, you drain it and do it again. They have one that constantly circulates the water for you, too, if you can afford to get high tech. MUCH better than a plain old ice pack.
     
  9. dreamer

    dreamer New Member

    you could also hone up on things like visualization, deep breathing, relaxation etc to help you get thru it.
     
  10. tiredmommy

    tiredmommy Site Moderator

    I dunno, RM. I managed on Motrin & ice packs with each of my wisdom teeth being removed. I did each lower separately, then I had both uppers done at the same time. I got by pretty well, needed to do this as I was still nursing Duckie. Good luck! I hope the pain isn't too much.
     
  11. JJJ

    JJJ Active Member

    Arnica Montana is a natural supplement that was the only thing that helped me when I cracked my skull. The "big" drugs made me nauseous and didn't kill the pain.
     
  12. GoingNorth

    GoingNorth Crazy Cat Lady

    RM, ask your doctor about Ultram/Tramadol. It is not an opiate and it sounds like you are allergic to opiates. It does not provide heavy duty pain relief but it beats heck out of Motrin. It can be given as either a tablet or IV.

    A hospital setting is ideal to try it in case of reaction. Bone work is much worse than abdominal surgery in my humble opinion from the standpoint of one who has had both.

    The usual side effects are nausea and dizziness but those are not common and usually not severe.

    hth
    toK (who finally got signed back on)
     
  13. timer lady

    timer lady Queen of Hearts

    RM,

    Best wishes for a successful surgery & fast recovery. Doesn't sound like a bit of fun. :doctor:
     
  14. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I hope all goes well and the healing is quick.
     
  15. pepperidge

    pepperidge New Member

    I had part of my colon removed recently. I didn't do well at all on morphine. Then they switched me to Toradol (sp?) which is a really powerful pain reliever in the same general class as ibuprofen I believe. Please ask about that. It may really help, especially if you can tolerate Motrin.
     
  16. ScentofCedar

    ScentofCedar New Member

    I agree that Ultram would be a good one for you to try, RM.

    You are very brave.

    Barbara
     
  17. rejectedmom

    rejectedmom New Member

    Thanks everyone. I am printing out this thread so I have all the names of the pain medications you mentioned. I will research them all and then talk to the doctor. Hopefully we can come up with a pain management plan that will work for me. -RM
     
  18. GoingNorth

    GoingNorth Crazy Cat Lady

    Toradol is also a good one though I'm not sure what class of drugs it is in. Don't be surprised, if they put you on Toradol if they also put you on something like protonix to protect your stomach (that might indicate its an NSAID come to think of it).

    Hospitals see opiate allergies all the time; they can work around them.

    by the way, you are wearing a medication-alert bracelet, aren't you?
     
  19. rejectedmom

    rejectedmom New Member

    Going north, Thank you! I am beginning to feel less frightened now. I am sure we will be able to come up with somethingto help me out.

    You are correct I should be wearing a medical alert bracelet. My gynecologist who told me never to take the opinoids again, told me to wear one. I don't know why I didn't.

    I got one for my daughter (she is truly allergic to the opinoids and got a horrid case of hives after hand surgery. I have a sensitivity that results in sever vomiting that doesn't respond to anti nasea medicine. My daughter also has cold induced anaphyalaxsis and cannot be iced as she will go into respiratory shock. She doesn't wear her bracelet anymore and it drives me crazy) I also got one for my asthematic son but never for myself. I guess maybe I should. Its just that I don't wear any jewlery unless it s a very special event. I don't like the feel of it. It probably would be a good idea though in case I was in an accident. -RM
     
  20. GoingNorth

    GoingNorth Crazy Cat Lady

    RM, this is actually good news. You aren't allergic, just over sensitive. Mention the vomiting. There ARE antinausea drugs that can be given IV, newer ones that might help you. In fact, an easy fix with IV medications is for them to be injected VERY slowly. That often stops the nausea from happening.

    Puking my guts up was the routine after surgery and pain medications for years. Last surgery I had they managed to control the puking from an intestinal obstruction let alone from the medications. They've come a long way with this stuff.

    One thing that helps a LOT is to eat even before IV medications. I had a rough time as I wasn't allowed to eat until my digestive tract started moving again (how else do you 'splint' your innards)

    They have new antinausea drugs and good stuff you can take by mouth or IV to prevent stomach upset so you can take the medications. I'm an opiat/anesthesia puker as well.

    hth
    toK
     
Loading...